This topic contains 24 replies, has 9 voices, and was last updated by WV_narcoleptic 3 weeks, 5 days ago. This post has been viewed 3623 times
- December 16, 2017 at 12:39 pm #4195
You mentioned liver enzymes. That reminded me, my doctor’s office insists that Xyrem is not metabolized by the liver as every single other medication is. Therefore, according to them my metabolic disorder has a 0% chance of effecting Xyrem. Apparently, according to them, all metabolic disorders must then only be liver related. I have no liver problems.December 16, 2017 at 6:58 pm #4198
Well your doctor is pretty much just wrong in that regard. While many can effect the liver others solely effect other organs. If what the physician claims is true, how can the metabolic disease you mention cause serious side effects since sodium oxybate isn’t metabolized by the liver? Mitochondrial inhibition can have much more dramatic effects on the brain than other organs.
Mitochondria exist in all cells in the human body. There are several metsbolic disorders that only effect the brain. The study was small and based on case reports so it isn’t the best source. But the given the dramatic underreporting of side effects by Jazz, I’m not sure I trust their claims.
Liver enzymes can effect most medication metabolism. Sodium oxybate isn’t metabolized by the liver that part is true, but that doesn’t mean it can’t interfere with mitochondria or other things. It’s a strange medication.
The study can be found here https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3525992/
I’ll look into the genetic testing you mentioned and report back!December 16, 2017 at 7:05 pm #4200
Would you mind sending me the genetic data? I’m curious what you received for your money. I’d have recommended whole exome sequencing since it’s just a little more expensive but covers many more conditions.January 6, 2018 at 10:34 pm #4333
I started Xyrem in May 2017. After the first couple of months when I experienced morning nausea and dizziness, I would have put myself in the wonder drug camp. Since July, I’ve been more alert and productive than ever, rarely need a nap, and no longer need provigil or adderall. I get wonderful sleep on Xyrem. I invested in one of the EEG monitoring headbands, confirming I’ve been getting deep sleep.
For the past few weeks, however, I’ve noticed increasing anxiety and tachycardia. In the past two weeks, I’ve been experiencing chest pain. After a visit to my GP, I’ve been referred for a stress cardio test this week. I just turned 50 so there may be plenty of other explanations. Whether Xyrem is the cause or just an exacerbating factor, I have to prepare for the likelihood that I will not be able to continue.January 9, 2018 at 3:57 pm #4337
Sorry to hear that Greg! I’m glad the medication is working so well for you as far as symptoms are concerned though! Xyrem is just a tougher one to tolerate for many people. Sometimes a break can help. Also if you’ve lost a lot of weight quickly that can definitely cause some pretty weird problems.
It’s definitely doing more than just improving sleep as it’s mechanism. Tons of people report excessive sweating but on the official literature, it’s almost non-existent.January 9, 2018 at 7:07 pm #4351
If I may ask what is your current dose of xyrem? Sometimes it helps to back down to a lower dose for a couple months.
I would caution you that any heart issue precludes the use of xyrem!! Please get a cardiovascular clearance first and foremost. Secondly if the chest pain and tachycardia continue and xyrem is the only common denominator, it is OK to stop it and see if the symptoms dissipate.
Also a complete blood panel is necessary, as I am sure has been done.
The use of xyrem ALWAYS produces side effects, almost all are not reported. Lets be honest, this drug has given the medical community another route in which to treat Narcolepsy. In some people it is Life changing, in most it provides a moderate relief of symptoms; but just as with any other medication it comes with side effects, some intolerable.
My recommendations have been and always will be to return to basics first. Good diet, plenty of sunlight and exercise, scheduled naps throughout the day if possible and good sleep hygeine. In addition as mentioned in other posts I have had extremely positive results in assisting narcolepsy patients by using low dose naltrexone and astralagus. There are no clinical trials that prove the efficacy of this treatment and you certainly should do your research, but if you can talk to your GP or sleep physician and take the research that is available perhaps this may be another avenue for you. Sorry for the long post
Best of LuckFebruary 23, 2019 at 1:44 am #9208
You said, “I had two MRIs performed the first showed no abnormalities. The second showed white matter lesions consistent with MS.” Did you have any vertigo with this? I was suddenly hit with vertigo that has last 3 weeks and a few days so far. At first, I also had palpitations and the vertigo didn’t stop even if I sat or laid down. I began looking at all of the symptoms that were sudden onset about 1-2 weeks after moving up to 3 or 3.25 on Xyrem and one of the things the symptoms trackers put forth was MS. I had vestibular testing and an EKG, vetibular was perfect and EKG showed a minor “change” in sinus rhythm. I am worn out and I want to get to the bottom of this.
LiFebruary 23, 2019 at 1:52 am #9211
@libay I have had episodic vertigo. I’m not sure if it was related to the Xyrem or not. It’s really hard to tell what side effects are due to Xyrem because the company that manufactures it, seems to fail to report side effects. My physician told me to throw the crap away. I can say that, I have never felt worse than when I was taking Xyrem and that it took quite a while to recover after I stopped taking it.
For some people, they don’t seem to have too many issues. For others, the drug seems to be toxic. There’s some research that suggests it may be neurotoxic.February 23, 2019 at 2:05 am #9216
Thank you for your speedy reply. It was a hard decision for me to use Xyrem at all, I am a “health nut” but I tried every natural resource I could find. Stimulants made the exhaustion worse and caused palpitations that I still have. I am going to pray harder. There has to be a better way.
I am still waiting to get in to see a neurologist as the vertigo hasn’t yet stopped. It hits hard and can feel a bit different at times. Sometimes I feel like I am walking on a moving train or boat, other times I feel like I am falling in an elevator, yet other times I feel like I am being pulled from behind or the side. I have started to feel such pressure in my head too.
I can’t say that it is due to Zyrem for sure yet but it does seem a bit worse when I take it. I have asked on other support groups but no one seems to have these symptoms. the sleep doc’s office said they’d never heard of Xyrem causing it either.
Anyway, thank you again.February 23, 2019 at 5:21 am #9218
My experience has been totally different. I couldn’t tell you how many times SDS has stopped my Xyrem shipment because of something that’s come up during the consultations with the SDS pharmacists. Any time they see something that’s a flag they stop the shipment until they have a consult with the prescribing doc.
I’ve been on xyrem since 2011.
It has given me my life. I can’t say it gave it back, because I never had a functioning life before Xyrem.
If anything, I’ve thought side effects were underreported because of how quickly SDS will stop your shipments if there is a flag.
Biggest side effect for me are munchies and feeling like I am drunk. In the 8 years I’ve taken it, I had one scary side effect. I got up one night and thought “it’s time to take my bleach” as if bleach were my second dose of Xyrem. I went to the laundry room/master bedroom bathroom, and got a jug of bleach. I filled the cap with bleach and as soon as I put it up to my lips to drink I woke and thought “why the hell am I drinking bleach?”
I never had anything like that happen before or after. I did report the side effect during a pharmactical consult with SDS. They were flipping out about it, but by the time I reported it it had been almost a year. I had a dr appointment right after that and my doc was asking me about it.
That was the only time I ever sleepwalked in my life. Would I have sleepwalked without the Xyrem? I don’t know, but I do know I wouldn’t have gotten a single nights sleep in the last 8 years without it.
Xyrem has a lot of salt in it. It can raise blood pressure. You can also have health problems pop up that are unrelated. I would say a cardiologist would be a better person to ask if heart issues could be related than your sleep doc.
You must be logged in to reply to this topic.